Format

Send to

Choose Destination
Anesth Analg. 2009 Apr;108(4):1344-6. doi: 10.1213/ane.0b013e3181979e17.

Recurrence of cardiotoxicity after lipid rescue from bupivacaine-induced cardiac arrest.

Author information

1
Department of Anesthesiology and Critical Care, University of Stellenbosch and Tygerberg Academic Hospital, Tygerberg, South Africa.

Abstract

Accidental intravascular administration of bupivacaine during performance of a brachial block precipitated convulsions followed by asystole. The patient was rapidly resuscitated using cardiopulmonary resuscitation, supplemented by 150 mL of 20% lipid emulsion. Nonetheless, cardiac toxicity reappeared 40 min after completion of the lipid emulsion. In the absence of further lipid emulsion, amiodarone and inotropic support were used to treat cardiotoxicity. This case suggests that local anesthetic systemic toxicity may recur after initial lipid rescue. Since recurrence of toxicity may necessitate administration of additional doses of lipid emulsion, a sufficient quantity of lipid emulsion should be available when regional anesthesia is performed.

PMID:
19299810
DOI:
10.1213/ane.0b013e3181979e17
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center